This information is intended for use by health professionals
Ibuprofen 5.0% w/w
Excipients with known effect:
1g of cream contains 20 mg of propylene glycol (E 1520)
For the full list of excipients, see section 6.1
Non-greasy, fragrance-free, clear aqueous-alcoholic gel
For the topical treatment of rheumatic and muscular pain, sprains, strains, backache and neuralgia. Ibugel is also indicated for symptomatic relief of pain due to non-serious arthritic conditions.
Apply the gel to the affected areas, up to three times daily, or as directed by the physician. On each occasion apply only enough gel to thinly cover the affected area, and gently massage well into the skin, until completely absorbed. Do not use excessively.
Hands should be washed immediately after use (unless treating them).
Treatment should not normally continue for more than a few weeks, unless recommended to do so by a doctor.
The same dosage and dosage schedule applies to all age groups, although Ibugel is not normally recommended for use on children under the age of 12 years, unless instructed by their doctor.
Not to be used in cases of sensitivity to any of the ingredients, particularly if asthmatic or suffer from allergic disease, and have previously shown hypersensitivity to aspirin, ibuprofen or related painkillers
Not to be used on broken skin.
Seek medical advice if symptoms worsen or persist.
Oral NSAIDs, including ibuprofen, can sometimes be associated with renal impairment, aggravation of active peptic ulcers, and can induce allergic bronchial reactions in susceptible asthmatic patients. Although the systemic absorption of topically applied ibuprofen is less than for oral dosage forms, these complications can occur in rare cases. For these reasons, patients with an active peptic ulcer, a history of kidney problems, asthma or intolerance to aspirin or ibuprofen taken orally should seek medical advice before using Ibugel.
Propylene glycol may cause skin irritation.
Keep away from the eyes and mucous membranes.
For external use only.
The label will include statements to the following effect:
If symptoms persist, consult your doctor or pharmacist
Do not use if sensitive to any of the ingredients, particularly if asthmatic, suffer from rhinitis or urticaria and have previously shown hypersensitivity to aspirin, ibuprofen or related painkillers
Consult your doctor before use if you are taking aspirin or other painkillers.
Instruct patients not to smoke or go near naked flames - risk of severe burns. Fabric (clothing, bedding, dressings etc) that has been in contact with this product burns more easily and is a serious fire hazard. Washing clothing and bedding may reduce product build-up but not totally remove it.
Non-steroidal anti-inflammatory drugs may interact with blood pressure lowering drugs, and may possibly enhance the effects of anticoagulants, although the chance of either of these occurring with a topically administered preparation is extremely remote. Concurrent aspirin or other NSAIDS may result in an increased incidence of adverse reactions.
Do not use during pregnancy or lactation.
Very rarely, susceptible patients may experience the following side effects with ibuprofen, but these are extremely uncommon when ibuprofen is administered topically. If they occur, treatment should be discontinued:-
Hypersensitivity: hypersensitivity reactions have been reported following treatment with ibuprofen. These may consist of (a) non-specific allergic reactions and anaphylaxis, (b) respiratory tract reactivity comprising asthma, aggravated asthma, bronchospasm, or dyspnoea, or (c) assorted skin disorders, including rashes of various types, pruritus, urticaria, purpura, angioedema and, less commonly, bullous dermatoses (including epidermal necrolysis and erythema multiforme).
Renal: renal impairment can occur in patients with a history of kidney problems.
Gastrointestinal: side effects such as abdominal pain and dyspepsia have been reported.
Reporting of suspected adverse reactions
Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store.
Not applicable. Any overdose with a topical presentation of ibuprofen is extremely unlikely.
Ibugel is a topical preparation which has anti-inflammatory and analgesic properties. It contains the active ingredient, ibuprofen, which exerts its effects directly in inflamed tissues underlying the site of application, mainly by inhibiting prostaglandin biosynthesis.
Because it is formulated in an aqueous/alcoholic gel, Ibugel also exerts a soothing and cooling effect when applied to the affected area.
Specially formulated for external application, the active ingredient penetrates through the skin rapidly and extensively, achieving high, therapeutically relevant local concentrations in underlying soft tissues, joints and synovial fluid, whilst producing plasma levels that are unlikely to be sufficient to cause any systemic side effects, other than in rare individuals who are hypersensitive to ibuprofen.
Furthermore, there do not appear to be any appreciable differences between the oral and topical routes of administration regarding metabolism or excretion of ibuprofen.
Published information on subchronic toxicity studies confirms that topically applied ibuprofen is well tolerated both locally and by the gastro-intestinal tract. Any local erythema is only mild and no signs of mucosal lesions or ulcerogenic effects have been determined in the gastro-intestinal tract.
In the course of assessing mucosal tolerance, topical ibuprofen has been found to cause acute, but reversible, irritant reactions in the eyes and mucous membranes.
Propylene Glycol (E 1520)
30 g, 50 g and 100 g containers: 36 months from the date of manufacture.
4 g containers: 18 months from the date of manufacture.
Do not store above 25°C.
1) Membrane sealed, epoxy resin coated, collapsible aluminium tube, fitted with a screw cap (containing 4 g, 30 g, 50 g or 100 g of product)
2) Membrane-sealed laminate tube, made of a HDPE/aluminium/Ethylene Acrylic Acid (EAA) copolymer, fitted with a screw cap (containing 30 g, 50 g or 100 g of product)
3) Laminate tube made of a HDPE/aluminium/Ethylene Acrylic Acid (EAA) copolymer, fitted with an air-return-free 'Precitube' pump head and cap (containing 30 g, 50 g or 100 g of product).
Not all pack sizes may be marketed.
Diomed Developments Limited
T/A Dermal Laboratories
Hertfordshire SG4 7QR
14 January 1991/2 September 2008 for 02 September 2007 renewal date, unlimited validity granted.
Tatmore Place, Gosmore, Hitchin, Herts, SG4 7QR
+44 (0)1462 458 866
+44 (0)1462 420 565